Nasal flu vaccination, women's cardiovascular risk and drug interactions: Journals update February 2016

The latest clinical research of relevance to GPs.


Intranasal live attenuated influenza vaccine (LAIV) is contraindicated in egg allergy, based on lack of safety data.

This paper provides data for evidence-based change in guidance, showing that LAIV is associated with a low risk of systemic allergic reactions in young people with egg allergy, and well tolerated in those with well-controlled asthma or recurrent wheeze.

Study design
This multicentre, interventional study explored how safe LAIV is in young people with egg allergy. It was an open label phase IV intervention study during the UK 2014/15 influenza season. The study included 779 people with egg allergy, aged two to 18 years.

The main outcome measure was incidence of allergic reaction as an adverse event following immunisation (AEFI), within two hours of vaccination.

Further follow-up at 72 hours documented delayed symptoms. Those with a history of recurrent wheeze or asthma underwent further follow-up four weeks later.

Key findings
A total of 1.2% of the participants experienced mild, localised, self-limiting reactions of possible allergic cause, within 30 minutes of their immunisation.

Children aged under five years were slightly more likely to develop lower respiratory tract symptoms as a delayed adverse event, compared with older children.

No systemic allergic reactions or anaphylaxis after LAIV immunisation was observed, and participants with previous anaphylaxis to egg were not found to be at higher risk of AEFI.

Implications for GPs
Severe anaphylaxis to egg is a barrier to achieving successful implementation of the immunisation programme. 

This study provides evidence to support a change in the current DH guidance for egg allergy as a contraindication to LAIV.

Children with egg allergy, even those with a history of anaphylaxis, can be safely vaccinated in an appropriate setting.

  • BMJ 2015; 351: h6291


AF is a leading cause of cardiovascular death and its prevalence is increasing.  Recent literature suggests that the effects of risk factors for cardiovascular disease (such as smoking) are different in men and women.

AF may be a stronger risk factor for cardiovascular disease and death in women.

Study design
This systematic review and meta-analysis of 30 cohort studies (with 4,371,714 participants) studied gender-specific associations between AF and all-cause mortality or cardiovascular events. It set out to determine whether AF is a stronger risk factor for cardiovascular disease and death in women compared with men.

Key findings
AF was associated with a higher RR of all-cause mortality, stroke, cardiovascular mortality, cardiac events and heart failure in women compared with men. There was a significantly higher risk of stroke (twice the RR) and heart failure in women.

Implications for GPs
It is unclear what could cause the observed differences in risk between women and men. Physiological and psychosocial differences between women and men may influence cardiovascular risk from AF.

Female sex is incorporated as a risk factor for stroke in the CHA2DS2-VASc score. The results indicate that AF is associated with worse outcomes in women than in men.

The increased risk of all-cause mortality and cardiovascular disease should make us consider more aggressive treatment of risk factors in women with AF.

  • BMJ 2016; 352: h7013


The elderly population experiences adverse drug events owing to their greater use of prescription drugs, higher rates of frailty and renal insufficiency.

Significant drug interactions between war-farin and sulfonylureas (SUs) may increase the risk of hypoglycaemia and fall-related fractures.

Study design
This study aimed to identify if warfarin increases the risk of serious hypoglycaemic events among the over-65s treated with the SUs glipizide and glimepiride, in a retrospective cohort analysis.

Prescription claims from 465,918 randomly sampled patients aged 65 years or older were included, from 2002-2011.

The main outcome measure was an emergency department (ED) visit or hospital admission with a primary diagnosis of hypoglycaemia.

Key findings
Use of warfarin with glipizide/glimepiride was common.  Hospital admissions and ED visits for hypoglycaemia were more common with than without concomitant warfarin use.

This trend was not observed with other diabetic drug or statin use with warfarin, suggesting this may be a drug interaction rather than unmeasured characteristics of patients that are correlated with both warfarin use and hypoglycaemic risk.

Implications for GPs
This study provides the first real world evidence that warfarin may interact with commonly used SUs, causing outcomes requiring hospital care. 

We should increase our vigilance in patients on this combination of drugs, especially in older people, and consider lower initial warfarin dosing for those aged 65-74 years taking SUs, to reduce the risk of serious hypoglycaemic events.

  • BMJ 2015; 351: H6223


Chronic kidney disease (CKD) is associated with an increased risk of death and cardiovascular events. The increasing prevalence of CKD cannot be fully explained by trends in known risk factors.

PPIs have already been linked to acute inter-stitial nephritis. This study has found that PPI use is an independent risk factor for CKD.

Study design
This prospective cohort study aimed to quantify the link between PPI use and CKD. A total of 10,482 participants from the Atherosclerosis Risk Communities Study and 248,751 in an administrative cohort from a large rural health system were included.

The outcome measure of incident CKD was defined using hospital diagnostic codes and by a sustained GFR of less than 60mL/min/1.73m2 respectively.

Key findings
PPI use was associated with a 20-50% higher risk of incident CKD. The association persisted when PPI users were directly compared with H2 receptor antagonist users. Twice-daily PPI dosing was associated with a higher risk than once-daily dosing.

Implications for GPs
A large proportion of PPI prescriptions are without indication. Many long-term PPI users could discontinue therapy without developing symptoms.

This study suggests that we should review the indications and consider H2 receptor antagonists as an alternative, because they were not found to be an independent risk factor for CKD. PPI prescriptions should be reviewed in those with a worsening GFR.

Although this is an observational study and does not provide causality, the size of the sample and replication in a second large cohort showed robust results.

  • Doi: 10.1001/jamainternmed.2015.7193


UTIs account for 25% of antibiotic prescriptions in primary care. They are often self-limiting and there is an increasing problem of antibiotic resistance. This study suggests symptomatic treatment should be discussed with women willing to avoid immediate antibiotics and accept a higher burden of symptoms.

Study design
This was a double-blind, randomised multicentre comparative effectiveness trial with two parallel active arms, involving treatment with either fosfomycin or ibuprofen.

It aimed to show whether treating uncomplicated UTI with ibuprofen reduced the rate of antibiotic prescriptions with no significant increase in symptoms, recurrences or complications. Recruitment from 42 practices included 241 women in the ibuprofen group and 243 in the fosfomycin group.

Key findings
A total of 67% of women with uncomplicated UTI treated symptomatically with ibuprofen recovered without antibiotics. There was an incidence rate reduction of 66.5%, showing a substantial reduction of antibiotic use in the ibuprofen group.

However, this group had significantly increased symptoms and more cases of pyelonephritis. Symptoms lasted a day longer in the ibuprofen group.

Implications for GPs
This study shows that lower antibiotic consumption came at the expense of a higher burden of symptoms.

The researchers say that they had to reject the hypothesis of non-inferiority of initial symptomatic treatment and cannot generally recommend the ibuprofen first approach.

However, they say it may be discussed with women with mild to moderate symptoms who are willing to avoid antibiotics or accept a delayed prescription.

  • BMJ 2015; 351: h6544

Click here to reflect on this article and add notes to your CPD Organiser on MIMS Learning

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus